New York, 2003

Flood in New York, November 20, 2003

November 20, 2003 · NWS BGM · 1 event in 1 county or zone

A slow moving cold front passed through the region late on the 19th. Ahead of the front was heavy rain for most of the day amounting to 2 to 3 inches basin wide.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving cold front passed through the region late on the 19th. Ahead of the front was heavy rain for most of the day amounting to 2 to 3 inches basin wide. The Beaver Kill at Cooks Falls quickly rose above its flood stage of 10 feet to crest at 10.11 feet at 5 AM .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 20, 2:00 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 20, 2:00 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
200 AM EST THU NOV 20 2003

.DISCUSSION...
DEEP TROF REMAINS PROGRESSIVE THROUGH EASTERN CONUS THIS MORNING.
120-130KT JET WRAPPING AROUND EAST SIDE OF TROF WHILE NW US JET
PUSHES OVER TOP OF GENTLE RIDGING. THE EFFECT OF THIS IS TO KEEP THE
PATTERN MOVING WHILE RELAXING THE PATTERN OVER THE CONUS TO MORE
ZONAL. AS JET WRAPS AROUND EASTERN TROF IT CAUSES LOW TO CLOSE OFF.
BUT PROGRESSIVE NATURE OF PATTERN USHERS LOW OFF SHORE INTO AREA OF
LEAST RESISTANCE AND ALLOWS FOR IMPROVING WEATHER CONDITIONS OVER NY
AND PA.

GFS AND ETA IN AGREEMENT THIS MORNING CLOSING OFF LOW AND PUSHING IT
OFF THE MID ATLANTIC COAST. MODELS ALSO IN BRINGING IN DRY AIR
THROUGH THIS AFTERNOON AND KEEPING SKIES PARTLY CLOUDY INTO SATURDAY.

WILL NEED TO KEEP CHC POP THIS MORNING ACROSS FAR EASTERN FA...AS
ENERGY AND MOISTURE IS SLOW TO MOVE OUT OF EASTERN NY. ELSEWHERE
WILL GO WITH IMPROVING SKY CONDITIONS THROUGH DAY. TEMPERATURES LOOK
TO REBOUND INTO MID 40S ACROSS MUCH OF FA.

FRI NGT - WED...
GNRLY FAIR WEATHER. PSBL WEAK BACKDOOR FNT THIS WEEKEND BUT NO SIG
WEATHER. NXT CHC FOR PCPN APPEARS TO BE NEXT MONDAY NGT INTO TUES
PER MRF AND MANUAL PROGS.

&&

AVIATION...
SCATTERED RAIN SHOWERS AND LOW CLOUDS HANG IN ACROSS EASTERN FA
THROUGH MID AFTERNOON. CIGS SHOULD BE BREAKING UP AND RISING FROM
BGM AND SYR WESTWARD BY MID MORNING.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WARNING FOR DELAWARE AND SULLIVAN COS OF NY.
PA...NONE.
&&

SHORT TERM/AVIATION...PADAVONA
FRI NIGHT-WED...0032
Hazardous weather outlook, Nov 20, 2:30 AM EST, 1 hour before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-201145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 AM EST THU NOV 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

PADAVONA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Delaware

When
November 20, 3:30 AM EST to 6:15 AM EST
Where
Delaware forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332019.